Bilateral retrobulbar neuritis following cessation of ethambutol

Undrakonda, Vivekanand and Umakanth, Shashikiran and Kapoor, Smita (2015) Bilateral retrobulbar neuritis following cessation of ethambutol. International Journal of Case Reports and Images, 6 (2). pp. 76-80. ISSN 0976-3198

[img] PDF
Bilateral retrobulbar neuritis following cessation of ethambutol.pdf - Published Version
Restricted to Registered users only

Download (1MB) | Request a copy

Abstract

Introduction: Ethambutol related ocular toxicity, is a well-documented fact. In spite of this a regular visual acuity examination is missed during treatment and follow-ups. Case Report: A 35-year-old male diagnosed with tuberculosis of spine, who was on antitubercular drugs for more than one year presented with complains of acute diminution of vision in both eyes two months following cessation of ethambutol. Visual electrode potential (VEP) showed prolongation of latency of P100 bilaterally based on which a diagnosis of ethambutol induced bilateral retrobulbar neuritis was made. Patient was started on intravenous methylprednisolone 1 g/day for three days which was followed by 11 days of oral steroids (1 mg/kg) which was tapered off over next 15 days. On follow-up patient showed signs of improvement in visual acuity and visual fields over the next six months. Conclusion: Visual symptoms may revert if prompt action is taken that include discontinuation of ethambutol and supplementation of pyridoxine along with steroids like in our case. Pharmacovigilance on patients receiving antitubercular drugs for exact dosage, drug combinations and duration is necessary to avoid untoward complications.

Item Type: Article
Uncontrolled Keywords: Antitubercular drugs; ethambutol toxicity; retrobulbar neuritis; scotoma; visual acuity.
Subjects: Medicine > KMC Manipal > Medicine
Medicine > KMC Manipal > Ophthalmology
Depositing User: KMC Manipal
Date Deposited: 24 Jul 2015 04:45
Last Modified: 24 Jul 2015 04:45
URI: http://eprints.manipal.edu/id/eprint/143486

Actions (login required)

View Item View Item